Fatal self-poisoning with lithium carbonate. Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • In a fatal case of self-poisoning with lithium carbonate there was a progressive increase in serum lithium concentration for 48 hours after ingestion of the overdose. It is suggested that the continuous increase in serum lithium concentration reflects prolonged absorption of lithium from relatively insoluble aggregates of lithium carbonate in the gastrointestinal tract. In this case there was an interval of 45 hours between ingestion of the overdose and the onset of central nervous system depression. Simultaneous peritoneal dialysis and hemodialysis were effective in rapidly reducing the serum lithium concentration but there was little concomitant change in the patient's level of consciousness. The terminal event was a respiratory complication of the comatose state.

publication date

  • April 5, 1975